Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 59, NWS Topeka, KS

July 9, 2007Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2007, 5:34 PM CDT for Osage County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 5:34 PM CDT (22:34 UTC)
Expired
Jul 9, 2007, 6:04 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 092235
SVRTOP
KSC139-092315-
/O.NEW.KTOP.SV.W.0059.070709T2234Z-070709T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF BURLINGAME...OR ABOUT 25 MILES NORTHEAST OF EMPORIA...
  MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGAME...
  SCRANTON...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3886 9565 3863 9586 3865 9594 3869 9595
      3870 9594 3886 9594 3886 9592 3886 9565

$$
1 follow-up statement
000 
WWUS53 KTOP 092304
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT MON JUL 9 2007

KSC139-092314-
/O.CAN.KTOP.SV.W.0059.000000T0000Z-070709T2315Z/
OSAGE-
604 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSAGE COUNTY HAS
BEEN CANCELLED...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165.

AT 604 PM CDT...NATIONAL WEATHER SERVICE RADAR AND COUNTY OFFICIALS 
INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN 
CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3886 9565 3863 9586 3865 9594 3869 9595
      3870 9594 3886 9594 3886 9592 3886 9565

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON JUL 9 2007

.DISCUSSION...

FAIRLY WEAK NORTHWEST FLOW IS THE RULE ALOFT TODAY WITH A MESOSCALE
CONVECTIVE VORTEX OVER NORTHWEST KANSAS MAKING ITS WAY SOUTHEAST
TODAY. A WEAK BOUNDARY HAS SETTLED ACROSS THE AREA...FROM ROUGHLY
STJ TO DDC EARLY THIS AFTERNOON. LOW LEVEL MOISTURE IS QUITE ROBUST
WITH 20Z DEWPOINTS STILL IN THE MID 60S TO LOWER 70S. INSOLATION HAS
BEEN TEMPERED BY DEBRIS CIRRUS...BUT HAS BEEN ENOUGH TO BRING MIXED
LAYER CAPE VALUES INTO THE 1500-3000 J/KG RANGE. CONVECTION HAS BEEN
MORE FOCUS AHEAD OF THE MCV...BUT HAS ALSO BEEN MORE SCATTERED TO
ITS EAST AND SOUTH...WITH SOME BETTER COVERAGE ALONG THE WEAK
BOUNDARY.

EXPECTING THE BEST COVERAGE OF PRECIPITATION TO BE NEAR THE MCV
THROUGH THE NIGHT...WHICH WOULD BE IN THE SOUTHWEST TO SOUTHERN
ZONES...BUT STILL SHOULD SEE SCATTERED CONVECTION NEARLY ANYWHERE
THIS EVENING UNTIL DIURNAL COOLING INCREASES CONVECTIVE INHIBITION
TO A POINT WHERE WEAK SURFACE CONVERGENCE WITH THE WEAKENING
BOUNDARY AND SHALLOW CONVECTIVE COLD POOLS ARE UNABLE TO BE
OVERCOME. MAY SEE A FEW BRIEFLY SEVERE PULSE STORMS IN THE WEAKLY
SHEARED ENVIRONMENT THROUGH MID EVENING...BUT THE MAIN CONCERN
APPEARS TO BE HEAVY RAINS. SLOW STORM MOTIONS AND MODERATE AMOUNTS
OF MOISTURE MAY LEAD TO LOCALIZED FLOODING PROBLEMS. HARD TO PIN
DOWN ANY LOCATION THAT IS MORE LIKELY TO HAVE FLOODING WITH STORM
SCALE FEATURES LIKELY TO OVERCOME THE WEAK SYNOPTIC FORCING. MODELS
ALSO SHOWING SOME ISENTROPIC LIFT SIGNALS OVERNIGHT WHICH MAY CAUSE
WIDESPREAD PRECIPITATION TO PERSIST...BUT THESE MAY AT LEAST IN PART
BE DUE TO CONVECTIVE FEEDBACK ISSUES.

THE NEXT MORE SIGNIFICANT COLD FRONT IS ON TRACK TO REACH THE
NORTHERN ZONES LATE TUESDAY MORNING...THEN PUSH INTO THE I-70
CORRIDOR BY LATE AFTERNOON. MOISTURE STILL LOOKS RATHER PLENTIFUL IN
THE LOW LEVELS FOR MORE ASSOCIATED PRECIPITATION...BUT INSOLATION
AND LARGE SCALE LIFT ARE IN QUESTION YET PENDING THE LOCATION AND
EXPANSE OF MCV-RELATED PRECIPITATION TO THE SOUTH. HAVE KEPT CHANCE
POPS IN PLACE FOR MAINLY THE AFTERNOON FOR NOW. INCREASING NORTHWEST
FLOW SHOULD BRING HEAVY RAIN CONCERNS BELOW THOSE OF TODAY...BUT MAY
BRING MORE ORGANIZATION AND PERSISTENCE TO THE STORMS.

SEVERAL FEATURES OF CONCERN IN THE LATER PERIODS BEYOND TMRW.

HAVE TO FIRST CONSIDER RESIDUAL CHANCE FOR SHOWERS EARLY TMRW
EVENING. LATEST MODEL GUIDANCE A BIT FASTER WITH PUSH OF DRYER AIR
AND SO HAVE SHAVED POPS BACK TMRW EVENING WITH NOTHING AFTER
MIDNIGHT. DRYER AIR SETTLES IN ON WEDNESDAY BUT ANOTHER WAVE THAT
MODELS HANDLE SIMILARLY APPCHS AREA LATER WEDNESDAY NIGHT INTO
THURSDAY. HAVE INTRODUCED SOME LOW END POPS THAT TIME PERIOD.
TEMPERATURES TRICKY FOR THURSDAY AS WELL GIVEN QUESTION ABOUT AMOUNT
OF CLOUD COVER EXPECTED. COULD POSSIBLY BE A LITTLE COOLER THAN
CURRENT FCST BUT WILL LEAVE STATUS QUO FOR NOW.

FINAL CONCERN IS RETURN OF WARMER AIR EARLY NEXT WEEK AND POTENTIAL
FOR MORE CONVECTION. MAIN ISSUE THERE IS WHETHER ANOTHER WAVE CAN
BREAK THROUGH RIDGE AND INCREASE THREAT FOR PCPN AS WARM AIR
RETURNS. HOWEVER, GIVEN UNKNOWNS THAT FAR OUT IN TIME, WOULD PREFER
TO HOLD OFF WITH PCPN CHCS FOR NOW BUT GO WITH WARMING AS SUGGESTED
BY HPC.

DEW POINTS LOWERED A BIT ON WEDNESDAY WITH A BIT FURTHER SOUTHWARD
PUSH OF DRYER AIR.

WITH NEXT PUSH OF DRYER AIR BEHIND WAVE ON THURSDAY, MADE SOME
CHANGES IN WIND VECTORS TO INDICATE A MORE DISTINCT FRONTAL PASSAGE
THAN EARLIER DEPICTED.

ANY OTHER CHANGES TO FORECAST WERE COSMETIC RELATIVE TO EARLIER
GRIDS.

&&

AVIATION...

MAIN CONCERN IS CONVECTION TIMING AND PERSISTENCE...WHICH IS
DIFFICULT AT BEST TODAY. HAVE MAINLY GONE WITH PEAK HEATING TIMES
FOR NOW WITH A FEW FORCING MECHANISMS IN PLACE. ONCE ANY
THUNDERSTORMS FORM...MESOSCALE PROCESSES WILL PLAY A LARGE ROLE IN
LONGEVITY OF THEIR EFFECT ON THE TERMINALS AND ROUTES...BUT APPEARS
OVERNIGHT TIME SHOULD SEE A DOWNTURN IN ACTIVITY...THOUGH WILL NEED
TO WATCH FOR INCREASING LOW LEVEL WINDS WITH THE NEXT FRONT. HAVE
SUGGESTED SOME MVFR CEILINGS AT MHK WITH WARM AIR ADVECTION AND
MOISTURE BETTER IN THIS AREA TUESDAY MORNING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 3:59 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT MON JUL 9 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
359 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TONIGHT. SOME
OF THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE ISOLATED VERY
HEAVY RAIN. A SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS CAN NOT
BE RULED OUT...MAINLY BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER ALL THE AREA ON
TUESDAY BUT WILL BE ENDING FROM NORTH TO SOUTH TUESDAY EVENING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT
INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jul 9, 2:20 PM CDT, 3 hours 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT MON JUL 9 2007

KSZ021-035-092000-
CLAY-DICKINSON-
220 PM CDT MON JUL 9 2007

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS SOUTHERN CLAY AND FAR NORTHERN DICKINSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 9, 4:20 PM CDT, 1 hour 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT MON JUL 9 2007

KSZ036-037-092145-
GEARY-MORRIS-
420 PM CDT MON JUL 9 2007

THROUGH 445 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 5 MPH
ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE GEARY COUNTY STATE PARK
AND SOUTHERN JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 291 AND 300 COULD ALSO BE AFFECTED.
Local storm report, Jul 9, 4:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 SW TOPEKA             39.03N 95.70W
07/09/2007  E0.75 INCH       SHAWNEE            KS   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

BN
Special weather statement, Jul 9, 4:48 PM CDT, 46 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT MON JUL 9 2007

KSZ036-037-092215-
GEARY-MORRIS-
448 PM CDT MON JUL 9 2007

THROUGH 515 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS
PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.  THE
STRONGER WINDS WILL LIKELY EXTEND SEVERAL MILES AWAY FROM THE CENTER
OF THE THUNDERSTORMS.  SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE WHITE CITY...PARKERVILLE AND DWIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:02 PM CDTSevere Thunderstorm WarningTOPShawnee26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.